Conflict of Interest: None
Topiramate-Induced Intractable Cough During Migraine Prophylaxis
Article first published online: 14 SEP 2009
© 2009 the Authors. Journal compilation © 2009 American Headache Society
Headache: The Journal of Head and Face Pain
Volume 50, Issue 2, pages 301–304, February 2010
How to Cite
Maggioni, F., Mampreso, E., Mainardi, F., Lisotto, C., Malvindi, M. L. and Zanchin, G. (2010), Topiramate-Induced Intractable Cough During Migraine Prophylaxis. Headache: The Journal of Head and Face Pain, 50: 301–304. doi: 10.1111/j.1526-4610.2009.01515.x
- Issue published online: 24 JAN 2010
- Article first published online: 14 SEP 2009
- Accepted for publication June 25, 2009.
- adverse event;
- prophylactic treatment
Topiramate is a highly effective drug in migraine prophylaxis and is considered a first-line treatment. The evidence for the efficacy of topiramate is based upon the results of several large, randomized, double-blind, placebo-controlled trials. Adverse events (AEs) are common and require discontinuation of the treatment in about 20-25% of patients, but they are rarely severe. There are reviews regarding topiramate-related AEs representing a large number of patients treated in controlled trials. The most common AEs are weight loss, dizziness, somnolence, abnormal thinking, fatigue, ataxia, confusion, paresthesias, impaired concentration, nervousness, amnesia, and language difficulties. The development of cough has never been reported as an AE during topiramate prophylaxis for migraine. We present 3 cases in which the prophylactic treatment for migraine with topiramate was discontinued due to the onset of primary intractable coughing.